Male, 57 years of age, type 2 diabetes. He started with us 6 months ago. When he started seeing us, he was taking glipizide 10mg twice a day and metformin 1,000 twice daily for his glucose. His A1C was 7.5%, his BMI was 24. We stopped his glipizide and started him on a SGLT-2 and a weekly GLP-1. He met with the dietitian and made some big dietary changes, at least at the start. He also started wearing a CGM and was in our remote monitoring program. He sent me his CGM readings weekly for 4 months. He was doing so well, we decided he need not send me his weekly numbers but rather we’d review during his visits.
During his last visit, which was 2 months after not sending in his numbers weekly, he complained of weight loss, tiredness and strange CGM numbers, 120 to 280. He denied increase in thirst, dry mouth, or GI problems. He had lost 5 pounds since last office visit and his BMI was 22. This was a total of 13 pounds in 6 months. He did not complain of increased appetite. I took in consideration that he had stopped a sulfonylurea, which causes weight gain, and started on two meds that cause weight loss. I explained that may have been the cause for his weight loss. I was concerned it may be that he had LADA, ordered GAD-65, insulin antibodies, which came back negative, and a C-peptide, which was 2.0. To note, his A1C was 5.9%. There was no hypoglycemia in his readings but there were skips in the readings from not scanning often enough.
And, by the way, I asked him if he was eating more carbs. He admitted to eating a lot of pretzels.
My first thought was to recommend he get back on remote monitoring, and we’d re-evaluate when his labs came back. He was wanting me to increase his medication, but I told him, no, not so soon.
So for now, I asked him to send me his numbers, and stay on the same medication regimen. Having worked in remote monitoring for so many years, I anticipate his numbers will be more stable, and I’ll see more numbers because he is being monitored or, as many patients tell me, being on the remote monitoring program keeps them more aware, more honest. We’ll see.
- Remote monitoring can help some patients stick with their plan. Some, not all, patients need someone to be accountable to for continued progress.
- Always keep in mind the mechanism of action of different classes of medications and how they affect weight. Although weight loss can be a symptom of hyperglycemia, it can also be a side effect of metformin, SGLT-2s, and GLP-1s. When changing from a sulfonylurea to these, one should expect some weight loss.
- When in doubt, check. Although this patient had the medication change mentioned above, there was also a question in mind about the type of diabetes he actually had, so I checked to make sure his diagnosis of type 2 diabetes was actually correct. If it wasn’t, we would have needed to change his course of treatment.
- Teach patients about missed readings on CGM. There are different reasons why readings may be missed. Be familiar with patients’ CGMs, and teach patients the importance of preventing missed readings.
Joy Pape, FNP-CDE
Medical Editor, DiabetesInControl
If you have a “Diabetes Disaster Averted” story, please let us know! If we feature your Disaster Averted in our Diabetes Clinical Mastery Series e-newsletter, you will receive a $25 gift card. Please click here to submit a short summary of the incident, what you feel you learned from handling the incident, and your name and title. If you prefer to remain anonymous, please let us know, but still give us your name and address (so we can send you the gift card).
Copyright © 2019 HIPER, LLC